Category: 

Is There a Connection between Mirtazapine and Weight Gain?

Article Details
  • Written By: Valerie Goldberg
  • Edited By: Angela B.
  • Last Modified Date: 15 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of EpecuĂ©n was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Mirtazapine is a prescription medication used to treat depression. There is a connection between mirtazapine and weight gain, because gaining weight is a common side effect of the medication. Patients concerned about weight gain should talk to their doctor before beginning to take the mirtazapine. A licensed professional can decide if the benefits of mirtazapine outweigh the risk of potential weight gain for an individual patient.

Some patients who take mirtazapine as a treatment for depression report having an increased appetite. Certain patients may crave carbohydrates and sugary sweets in particular while taking this drug. One way for patients to curb weight gain while taking mirtazapine is to take their pills right before bedtime. The closer to bedtime a patient takes his or her dose of mirtazapine, the less the chance he or she will be awake when late-night food cravings kick in.

Another side effect of mirtazapine is drowsiness, and being tired all the time can contribute to the issue of mirtazapine and weight gain. A lethargic patient may lose the urge to exercise regularly, making weight gain more likely even before the increase in appetite kicks in. Patients taking mirtazapine should get plenty of rest and schedule workouts throughout the week. Regular exercise may improve a patient's symptoms of drowsiness and help to keep his or her weight down.

Ad

A person who is upset about his or her weight going up should talk to a doctor about mirtazapine and weight gain. The patient's prescribing doctor may be able to change the dosage of mirtazapine, which can help the patient to keep his or her weight under control. A medical professional also can recommend satisfying but healthy foods a patient can consume when cravings come about. If a person's weight gain is so excessive that it is becoming a danger to his or her health, then a doctor may choose to wean the patient off mirtazapine and prescribe a different antidepressant.

Even though some people eat more food as a result of being on mirtazapine, other patients have problems with mirtazapine and weight gain, even if they stick to the same diet they were on before beginning the medication. It is important for patients to be aware of what they weigh before they begin taking antidepressants. Writing down weight changes and keeping food journals can make it easier for patients and doctors to work together on keeping the weight under control.

Ad

You might also Like

Recommended

Discuss this Article

Sinbad
Post 5

@tolleranza - I am not sure which came out first, but I did want to share that in my experience with family members who are trying to get help via medications that it is great there are many options for different types of medications.

From what I understand, although the name of the disorder might be the same, one person who has depression might be helped by mirtazapine, while another person who has depression does not find relief with the same dosage.

So when you have options of other antidepressants, if you advocate for yourself, letting your doctor know how you are feeling (whether it is about the side effects or about how it is affecting your depression) then they can better find the medicine that suits your personal chemical make-up.

tolleranza
Post 4

This sounds like a conundrum - when you take a prescription because you are depressed and then you gain weight?! That seems quite counter productive an unfair!

But I think @alisha's comment and @turkay1's comments help to show that this medicine can be helpful and that significant weight gain is not a given when taking this pill.

I had heard of Prozac and Zoloft, but I had never heard of this medication - did it come to market before or after these other drugs?

candyquilt
Post 3

@burcinc-- You know, your doctor can prescribe something additional to help counter the cravings and hunger that mirtazapine causes.

My husband is using both mirtazapine and bupropion for this reason. Bupropion gives him a lot of energy, so even though mirtazapine causes him to eat more, he is much more active and in a good mood which helps him burn it off.

There are options out there, I'm sure you could find something that will help you.

discographer
Post 2

I'm on mirtazapine too and even though I gained some weight initially, it seems to have leveled off and stopped right now. I think that there is a period where our system is trying to adapt to the medication and its side effects. I've experienced this with other types of medicines as well. The symptoms seem to be really bad and intense in the beginning, but then my body starts to adapt to it and slowly the symptoms go away.

It might also be the case the dose is too much and causing a lot of weight gain for that reason. It's not right to change doses without doctor approval though, so I think everyone who's having weight issues

with mirtazapine should tell their doctor about it. The doctor might suggest a different dose, and if it's really bad, a different medicine altogether.

Like I said, I gained a few pounds but I stopped gaining more after that. I'm happy with mirtazapine otherwise, it's really helped me.

burcinc
Post 1

I've taken other medications for depression before and I'm currently taking mirtazapine. The medicines I took before also caused me to gain weight and mirtazapine is having the same effect on me. I'm starting to think that all depression medications in general tend to cause weight gain.

I'm actually not eating more than I generally do and I exercise just as I have been before I started taking mirtazapine and I'm still gaining weight. I've gained around 10 pounds in the past five months I've been on it. Since I haven't changed my diet and exercise routine at all, I really think that mirtazapine is causing all my weight gain.

I don't think there is much I can do about this. I need to finish my treatment and then the extra weight will disappear with time. I wish there was something I could do.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email